Hail, Hardin
- When
- June 4, 4:55 PM EST to 5:05 PM EST
- Where
- Hardin County, Alger to Mc Guffey
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 40.700, -83.850
Thunderstorms developed on a lake breeze that was pushing south ahead of a cold front. The atmosphere was unstable with temperatures in the lower nineties and dewpoints in the lower seventies.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ILN wrote it up.
Thunderstorms developed on a lake breeze that was pushing south ahead of a cold front. The atmosphere was unstable with temperatures in the lower nineties and dewpoints in the lower seventies. The main threats were damaging winds and hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, OH wrote its last area forecast discussion before the first event at Jun 4, 2:06 PM EST, 2 hours 49 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WILMINGTON OH 306 PM EDT SAT JUN 4 2011 .SYNOPSIS... A WEAK COLD FRONT WILL APPROACH FROM THE NORTH THIS AFTERNOON...MOVING SOUTHWARD THROUGH THE REGION TONIGHT. HIGH PRESSURE WILL BUILD IN TO THE NORTHEAST OF THE REGION...AS THE FRONTAL BOUNDARY REMAINS STALLED NEAR THE OHIO RIVER ON SUNDAY. && .NEAR TERM /SATURDAY NIGHT/... MAIN CONCERN FOR THE FORECAST TONIGHT IS ON SEVERE POTENTIAL...PRIMARILY ACROSS THE NORTHERN HALF OF THE FORECAST AREA. STRONG INSOLATION HAS BEEN GOING ON ACROSS THE MAJORITY OF THE FORECAST AREA...IN THE WAKE OF THE SMALL BAND OF ELEVATED ACTIVITY THAT PUSHED EAST THROUGH THE REGION IN THE PAST FEW HOURS. TEMPERATURES HAVE CLIMBED WELL INTO THE 90S...EVEN AS FAR NORTH AS DETROIT. MEANWHILE...SOUTHWESTERLY TO WESTERLY WINDS HAVE BEEN CONTRIBUTING TO MOISTURE ADVECTION. DEWPOINTS ARE PUSHING 70 IN THE WESTERN HALF OF THE FORECAST AREA...ALTHOUGH MIXING AND CUMULUS DEVELOPMENT MAY OFFSET THIS A BIT. EVEN STILL...LOWER 70 DEWPOINTS ARE EXPECTED IN THE SOUTHWESTERN PART OF THE FORECAST AREA THIS EVENING...WITH MID 60S TO UPPER 60S ELSEWHERE. THESE FACTORS HAVE LED TO MLCAPE VALUES OF AROUND 2500-3000 J/KG IN THE WESTERN HALF OF THE FORECAST AREA...WITH SLIGHTLY LOWER VALUES EXPECTED TO DEVELOP IN THE EASTERN HALF OVER THE NEXT FEW HOURS. FORCING WILL BE PROVIDED BY A SOUTHWARD MOVING COLD FRONT...WITH INITIATION JUST STARTING TO BEGIN NOW (19Z) ACROSS NORTHERN ILLINOIS AND INDIANA. LOW LEVEL CONVERGENCE/FRONTOGENESIS LOOKS SUFFICIENT (THOUGH NOT REMARKABLY STRONG) TO TAKE ADVANTAGE OF THE INSTABILITY. SHEAR...HOWEVER...IS A MARGINAL FACTOR THAT MAY LIMIT STORM ORGANIZATION FOR THE ILN FORECAST AREA. 0-6KM BULK SHEAR OF 30 KNOTS OR SO IS SUPPORTIVE OF STORM ORGANIZATION...BUT THIS IS NOT AT THE HIGH END OF THE SPECTRUM. IN ADDITION...THE SHEAR IS RELATIVELY UNIDIRECTIONAL. STORM MODE WILL PROBABLY BE THAT OF BROKEN LINES OR SEGMENTS...RATHER THAN A FULL-BLOWN MCS OR DISCRETE SUPERCELLS. IT LOOKS LIKE THE PRIMARY THREAT WILL BE FOR SEVERE WIND GUSTS...ALTHOUGH SOME LARGE HAIL CANNOT BE RULED OUT GIVEN THE HIGHER-END INSTABILITY. HIGH LCLS AND UNIDIRECTIONAL FLOW ARE NOT ESPECIALLY SUPPORT OF TORNADOES. AS CONVECTION PROPAGATES FURTHER SOUTHWARD...STORM ELEMENTS MAY BECOME ORIENTED SOMEWHAT PARALLEL TO THE SHEAR VECTOR...LEADING TO GUSTING OUT AND A LESSENING WIND THREAT FOR THE SOUTHERN HALF OF THE FORECAST AREA. TIMED OUT SOME LOW-END LIKELY POPS FOR THE NORTHERN AND EASTERN PARTS OF THE FORECAST AREA...WHERE MODELS ARE IN BETTER AGREEMENT ON COVERAGE/QPF/TIMING OF PRECIPITATION. && .SHORT TERM /SUNDAY AND SUNDAY NIGHT/... THE SOMEWHAT-DIFFUSE BOUNDARY WILL REMAIN STRETCHED NEAR THE OHIO RIVER AND THROUGH THE CINCINNATI AREA THROUGH THE DAY ON SUNDAY. CANNOT RULE OUT ISOLATED SHOWER AND THUNDERSTORM DEVELOPMENT ALONG THIS BOUNDARY AT ANY TIME...ALTHOUGH IT LOOKS LIKE CHANCES WILL BE BETTER FOR SOME PRECIPITATION IN THE FAR SOUTH ON SUNDAY MIDDAY INTO AFTERNOON...AS THE FRONT STARTS PUSHING SOUTH OF THE FORECAST AREA. DEPENDING ON HOW MUCH CLOUD COVER IS AROUND...INSTABILITY COULD BUILD ENOUGH TO ALLOW FOR ISOLATED STRONG TO SEVERE THUNDERSTORMS. THIS THREAT WOULD BE LIMITED ONLY TO THE SOUTHERN PORTIONS OF THE FORECAST AREA. CONDITIONS SHOULD DRY OUT ON SUNDAY NIGHT...WITH SLIGHTLY LOWER DEWPOINTS AND DECREASING CLOUD COVER ALLOWING TEMPS TO FALL A BIT FURTHER ON SUNDAY NIGHT. && .LONG TERM /MONDAY THROUGH FRIDAY/... SFC HIGH PRESSURE WILL CONTINUE TO MOVE EAST OF THE AREA ON MONDAY AS UPR LVL RIDGE BEGINS TO BUILD BACK TO THE NE TOWARD THE MIDDLE OHIO VALLEY. THIS WILL BRING A WEAK WARM FRONT BACK TO THE NE AS WELL. THIS FEATURE COULD TRIGGER AN ISOLATED SHOWER OR THUNDERSTORM AS IT ADVANCES SLOWLY NE AND HAVE THUS KEPT 20 POPS IN THE FORECAST FOR THE AFTN AND EVENING HOURS...MAINLY WESTERN ZONES. FOR MONDAY NIGHT INTO TUESDAY...MUCH UNCERTAINTY EXISTS ON POTENTIAL MCS DEVELOPMENT ACRS THE LOWER GREAT LAKES AND HOW IT WILL EVOLVE/ PROPAGATE SOUTHEAST. HAVE SIDED WITH THE GFS/CMC/ECMWF MODELS WHICH BRUSH OUR NRN/NERN CWFA WITH A THREAT FOR SHOWERS/STORMS. GIVEN UNCERTAINTY...WILL ONLY GO AS HIGH AS 30 PERCENT. UPR LVL RIDGE SHOULD REACH ITS FARTHEST EXTENT NORTH TUESDAY NIGHT...AND WILL BEGIN TO FLATTEN TO THE SOUTH ON WEDNESDAY AS UPSTREAM ENERGY BEGINS TO APPROACH THE NRN PLAINS/UPR MS RIVER VALLEY. ON WEDNESDAY...REGION WILL BE IN A SOUTHWESTERLY FLOW PATTERN AT THE SFC AS A COLD FRONT BEGINS TO SAG SOUTHEAST TOWARD THE WESTERN GREAT LAKES/MIDDLE MS RIVER VALLEY. GIVEN HEAT AND HUMIDITY...CAN NOT RULE OUT A POP UP SHOWER/STORM IN THE HEAT OF THE DAY INTO THE EARLY EVENING HOURS...SO HAVE CONTINUE TO KEEP 20 POPS IN THE FORECAST. FOR THURSDAY INTO FRIDAY...GFS/ECMWF ARE IN DECENT AGREEMENT IN SENDING AFOREMENTIONED COLD FRONT THROUGH THE REGION. THIS WILL MOST LIKELY BRING THE BEST THREAT FOR SHOWERS AND THUNDERSTORMS IN THE EXTENDED PERIOD. AGAIN...GIVEN HOW HARD IT IS TO PINPOINT TIMING AND AREAL EXTENT OF CONVECTION DURING THIS TIME OF THE YEAR...HAVE KEPT POPS IN THE CHANCE CATEGORY ATTM. FOR THE UPCOMING WEEKEND...HAVE TAKEN A BLEND OF HPC AND THE 00Z ECMWF WHICH KEEPS SFC HIGH PRESSURE OVER THE REGION ALONG WITH DRY WEATHER. TEMPERATURE WISE...IT WILL BE WARM TO HOT THROUGH MID WEEK... FOLLOWED BY SOMEWHAT COOLER TEMPERATURES AND DRIER AIR BY THE WEEKEND. && .AVIATION /19Z SATURDAY THROUGH THURSDAY/... VFR CONDITIONS WILL CONTINUE THIS AFTERNOON WITH SCT CU DEVELOPING ACROSS THE AREA. A COLD FRONT WILL APPROACH FROM THE NORTH THIS EVENING...PROVIDING A CHANCE FOR SCT SHWRS AND TSTMS AT EACH OF THE TAF SITES. A FEW OF THE STORMS ACROSS CENTRAL OHIO COULD BECOME SEVERE. THE SHWRS AND TSTMS ARE EXPECTED TO GRADUALLY WEAKEN AS THEY PROGRESS SOUTHWARD AFTER SUNSET...AND THEY SHOULD DIMINISH BY EARLY MORNING. WINDS WILL SHIFT TO THE W AND NW BEHIND THE FRONT TONIGHT. EXPECTING MOSTLY VFR CONDITIONS OVERNIGHT...BUT WITH ABUNDANT LOW LEVEL MOISTURE AND LIGHT WINDS...THERE IS THE POTENTIAL FOR MIST AT MOST SITES. VSBYS MAY DROP TO MVFR CONDITIONS TOWARDS DAYBREAK...WITH THE EXCEPTION OF KLUK WHICH MAY DROP TO LIFR CONDITIONS DUE TO FOG POTENTIAL THERE. EXPECTING MOSTLY QUIET CONDITIONS ACROSS THE AREA SUNDAY MORNING... BUT THERE WILL BE A SLIGHT CHANCE OF TSTMS ACROSS SOUTHERN PORTION OF THE AREA TOWARDS AFTERNOON. OUTLOOK...THUNDERSTORMS POSSIBLE INTO MONDAY NIGHT. && .ILN WATCHES/WARNINGS/ADVISORIES... OH...NONE. KY...NONE. IN...NONE. && SYNOPSIS...HATZOS NEAR TERM...HATZOS SHORT TERM...HATZOS LONG TERM...HICKMAN AVIATION...KURZ
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WILMINGTON OH 314 PM EDT SAT JUN 4 2011 INZ050-058-059-066-OHZ026-034-035-042>046-051>056-060>065-070>074- 051915- WAYNE-FAYETTE IN-UNION IN-FRANKLIN IN-HARDIN-MERCER-AUGLAIZE-DARKE- SHELBY-LOGAN-UNION OH-DELAWARE-MIAMI-CHAMPAIGN-CLARK-MADISON- FRANKLIN OH-LICKING-PREBLE-MONTGOMERY-GREENE-FAYETTE OH-PICKAWAY- FAIRFIELD-BUTLER-WARREN-CLINTON-ROSS-HOCKING- 314 PM EDT SAT JUN 4 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL INDIANA...SOUTHEAST INDIANA...CENTRAL OHIO...MIAMI VALLEY OF OHIO...SOUTHWEST OHIO AND WEST CENTRAL OHIO. .DAY ONE...THIS AFTERNOON AND TONIGHT. SHOWERS AND THUNDERSTORMS WILL DEVELOP LATE THIS AFTERNOON AND EVENING...AS A COLD FRONT APPROACHES FROM THE NORTH. SOME OF THESE STORMS ARE EXPECTED TO BE SEVERE...WITH DAMAGING WIND GUSTS AND LARGE HAIL AS THE PRIMARY THREATS. THIS THREAT SHOULD END BY LATE EVENING...AS THE STORMS MOVE SOUTH OF THE AREA. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS AFTERNOON AND EVENING. INZ073>075-080-KYZ089>100-OHZ077>082-088-051915- RIPLEY-DEARBORN-OHIO-SWITZERLAND-CARROLL-GALLATIN-BOONE-KENTON- CAMPBELL-OWEN-GRANT-PENDLETON-BRACKEN-ROBERTSON-MASON-LEWIS-HAMILTON- CLERMONT-BROWN-HIGHLAND-ADAMS-PIKE-SCIOTO- 314 PM EDT SAT JUN 4 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST INDIANA...NORTHEAST KENTUCKY...NORTHERN KENTUCKY...SOUTH CENTRAL OHIO AND SOUTHWEST OHIO. .DAY ONE...THIS AFTERNOON AND TONIGHT. SHOWERS AND THUNDERSTORMS WILL DEVELOP NORTH OF THE REGION THIS EVENING...PUSHING SOUTH AS A COLD FRONT APPROACHES FROM THE NORTH. WHILE WIDESPREAD SEVERE WEATHER IS NOT EXPECTED...SOME OF THE STORMS MAY PRODUCE STRONG TO ISOLATED SEVERE WIND GUSTS DURING THE EVENING TO EARLY OVERNIGHT HOURS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. SCATTERED THUNDERSTORMS ARE FORECAST TO DEVELOP AGAIN ON SUNDAY. CONDITIONS MAY BECOME FAVORABLE FOR A FEW OF THESE STORMS TO APPROACH SEVERE LIMITS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. HATZOS
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
523 PM EDT SAT JUN 4 2011
OHZ026-042145-
HARDIN OH-
523 PM EDT SAT JUN 4 2011
...STRONG THUNDERSTORMS WILL AFFECT HARDIN COUNTY THROUGH 545 PM
EDT...
AT 519 PM EDT...RADAR INDICATED A STRONG THUNDERSTORM NEAR
GRANT...MOVING SOUTHEAST AT 30 MPH. ANOTHER STRONG THUNDERSTORM IS
LOCATED 5 MILES NORTH OF LIMA...AND WILL ENTER WESTERN HARDIN COUNTY
BY 540 PM.
WIND GUSTS TO 40 MPH AND ONE HALF INCH DIAMETER HAIL ARE POSSIBLE
WITH THESE STORMS.
THE STRONG THUNDERSTORM WILL AFFECT MAINLY RURAL AREAS OF HARDIN
COUNTY...INCLUDING KENTON...MENTZER...PFEIFFER...HEPBURN AND MOUNT
VICTORY.
LAT...LON 4082 8349 4071 8349 4071 8344 4068 8341
4051 8341 4051 8357 4066 8389 4082 8389
4082 8388 4082 8350
HATZOSSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
526 PM EDT SAT JUN 4 2011
OHZ055-056-065-042200-
FAIRFIELD OH-FRANKLIN OH-LICKING OH-
526 PM EDT SAT JUN 4 2011
...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN LICKING...
SOUTHEASTERN FRANKLIN AND FAIRFIELD COUNTIES THROUGH 600 PM EDT...
AT 523 PM EDT...RADAR INDICATED A STRONG THUNDERSTORM NEAR BLACKLICK
ESTATES...MOVING SOUTHEAST AT 20 MPH.
WIND GUSTS TO 40 MPH AND ONE HALF INCH DIAMETER HAIL ARE POSSIBLE
WITH THIS STORM.
SOME LOCATIONS THAT MAY BE AFFECTED INCLUDE...GROVEPORT...
REYNOLDSBURG...CANAL WINCHESTER...PICKERINGTON...PLEASANTVILLE...
MILLERSPORT...LANCASTER...FAIRFIELD BEACH AND BALTIMORE.
ALSO...BLACKLICK ESTATES...BRICE...LITHOPOLIS...ETNA...CARROLL...
FAIRFIELD COUNTY AIRPORT...THURSTON AND KIRKERSVILLE ARE NEAR THE
PATH OF THIS STRONG THUNDERSTORM.
LAT...LON 3963 8258 3976 8283 3979 8283 3980 8289
3988 8306 4003 8291 3992 8246
HATZOSThe Cincinnati radar (KILN), 142 km away, was scanning. The volume nearest the first event began at 21:53 UTC.
15 hail, 12 thunderstorm wind. Local standard time, as filed.
Trees were down, a barn roof was blown off, and wood was driven into the siding of a house due to damaging thunderstorm winds.
A large tree was uprooted due to damaging thunderstorm winds.
Large tree limbs were reported down due to damaging thunderstorm winds.
Large tree limbs were reported down due to damaging thunderstorm winds.
A tree was reported down due to damaging thunderstorm winds.
Trees were reported down due to damaging thunderstorm winds.
Trees were reported down and parts of roofs were blown off of houses due to damaging thunderstorm winds.
Trees were reported down due to damaging thunderstorm winds.
A shed was blown over and several large limbs were down due to damaging thunderstorm winds.
A large tree was reported down due to damaging thunderstorm winds.
Trees were reported down due to damaging thunderstorm winds.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Ohio in 2011Every state in 2011This day in weather historyWarnings in Ohio, June 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 309630, 309632, 309629, 309634, 309635, 309638, 309637, 309643, 309640, 309648, 309649, 309650, 309653, 309654, 309656, 309658, 309655, 309659, 309663, 309661, 309662, 309665, 309664, 309666, 309667, 309668, 309669.